Ohio, 2014

Hail and Damaging Winds in Ohio, June 3, 2014

June 3, 2014 · NWS ILN · 3 events in 3 counties and zones

A weak frontal boundary became the focus for shower and thunderstorm development during the afternoon and evening. A few of these storms became severe with damaging winds being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak frontal boundary became the focus for shower and thunderstorm development during the afternoon and evening. A few of these storms became severe with damaging winds being the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 3, 1:12 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 3, 1:12 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
212 PM EDT TUE JUN 3 2014

.SYNOPSIS...
A WEAK SURFACE BOUNDARY WILL PASS SOUTH OF OHIO AND LAY OUT OVER
KENTUCKY THIS EVENING. THIS BOUNDARY WILL BE A FOCUS FOR SHOWERS
AND THUNDERSTORMS INTO TONIGHT...BUT THEN SHIFT NORTHWARD AS A
WARM FRONT EARLY ON WEDNESDAY. A STRONG SURFACE LOW WILL THEN
TRACK EAST ALONG THE WARM FRONT LATER WEDNESDAY...WITH STRONG
THUNDERSTORMS POSSIBLE AS IT PASSES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FAIR AMOUNT OF LOW CLOUDS REMAIN IN PLACE ACROSS THE AREA THIS
MORNING. EXPECT THESE CLOUDS TO SLOWLY LIFT AND BEGIN TO THIN OUT
THROUGH LATE MORNING/EARLY AFTERNOON AS WE CONTINUE TO MIX. THIS
WILL ALLOW US TO BEGIN TO FURTHER DESTABILIZE AS WE PROGRESS
THROUGH THE AFTERNOON HOURS...WITH ML CAPES PUSHING INTO THE
1000-2000 J/KG RANGE. A COLD FRONT CURRENTLY SITUATED JUST OFF TO
OUR NORTHWEST WILL PUSH SOUTHEAST INTO OUR AREA THROUGH THE
AFTERNOON HOURS. THE COMBINATION OF SOME WEAK LOW LEVEL CONVERGENCE
ALONG/AHEAD OF THE FRONT AND INCREASING INSTABILITIES...SHOULD LEAD
TO SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE BEST
COVERAGE SHOULD BE ACROSS OUR SOUTHEAST WHERE INSTABILITY/LOW LEVEL
CONVERGENCE SHOULD BE THE BEST. EXPECT HIGHS TODAY IN THE LOW TO
MID 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
BOUNDARY IN KY WILL LIFT NORTHWARD THROUGH THE AREA EARLY
WEDNESDAY AFTER CLEARING SKIES TONIGHT LETS MOST OF THE REGION
DROP TO THE UPPER 50S OT LOWER 60S. EXTENDED PERIOD OF CLOUD COVER
IN KY AND FAR SE IN WITH SUBSEQUENT DEVELOPMENT OF THE WARM FRONT
WILL HOLD LOWS IN THESE AREAS TO THE UPPER 60S.

AS THE FRONT LIFTS NORTHWARD...IT IS PROGGED TO STALL OUT SOUTH OF
THE I-70 CORRIDOR. A MID LEVEL SHORTWAVE IN FAIRLY QUICK ZONAL
FLOW AT H5 WILL PRECEDE THE SURFACE LOW AND INITIATE CONVECTION
ALONG A LEADING LINE. SPC IS NOTING THE ABUNDANT MOISTURE IN PLACE
SOUTH OF THE WARM FRONT WITH A MCS MOVING EAST ALONG THE BOUNDARY.
ENOUGH WARM AND UNSTABLE AIR MAY OCCUR WITH DAYTIME HEATING SOUTH
OF THE FRONT TO SPAWN MORE THUNDERSTORM DEVELOPMENT ON THE FRINGES
OF THE EXPECTED MCS...SIMILAR TO POPUP STORMS ON AN OUTFLOW
BOUNDARY ONLY IN A SLIGHTLY LARGER SCALE.

EVEN WITH THE NAM LAGGING SIGNIFICANTLY AT H48 THAN THE GLOBAL
MODELS...HAVE ENOUGH CONFIDENCE IN THEM TO INCREASE POPS TO
CATEGORICAL FOR A PERIOD WEDNESDAY AFTERNOON. ALL INDICATIONS OF
AN MCS WORKING THROUGH THE CWA ARE THERE WITH A FOCUS ON THE I-70
CORRIDOR.

WITH THE PRESENCE OF THE SURFACE LOW AND ITS ASSOCIATED
SHEAR...STORMS THAT DO DEVELOP ON WEDNESDAY HAVE A HIGHER
POTENTIAL FOR SUPERCELLULAR ACTIVITY AND SEVERE WEATHER.

ONCE STORMS PASS TO THE OHIO RIVER WEDNESDAY EVENING...UNLESS
SLOWER NAM IS CORRECT...NORTH WINDS IN THE WAKE OF THE LOW WILL
PUSH DRIER AND COOLER AIR TO THE REGION SO THAT HIGHS THURSDAY
WILL BE IN THE LOWER 70S AND READINGS ON FRIDAY WILL STILL BE HARD
PRESSED TO REACH 80 IN THE FAR SOUTH. OVERNIGHT LOWS IN THE 50S
WILL ALSO BE QUITE WELCOME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FLOW BACKS WITH NEXT SYSTEM AFFECTING THE OHIO VALLEY LATE IN THE
WEEKEND. NUMERICAL MODEL SOLNS HAVE COME IN CLOSER AGREEMENT
REGARDING TIMING AND PLACEMENT. HAVE ALLOWED CHANCE POPS TO
DEVELOP LATE SATURDAY NIGHT AND CONTINUED THRU SUNDAY...ENDING
LATE SUNDAY NIGHT/EARLY MONDAY.

WARM AND MOIST CONDITIONS WILL KEEP MAX AND MIN TEMPERATURES AROUND
5 DEGREES ABOVE NORMAL WEDNESDAY BUT THEN WILL DROP A LTL BELOW
NORMAL THURSDAY. NEAR NORMAL READINGS ARE EXPECTED FRIDAY BEFORE
RISING A LTL ABOVE NORMAL SATURDAY/SUNDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AIRMASS HAS DESTABILIZED ACROSS THE AREA THIS AFTERNOON WITH
MLCAPES NOW INTO THE 1000-1500 J/KG RANGE. THIS HAS ALLOWED FOR
SOME ISOLATED SHOWER/THUNDERSTORM DEVELOPMENT AHEAD OF AN
APPROACHING COLD FRONT. THIS FRONT WILL CONTINUE TO SAG SOUTHEAST
ACROSS OUR AREA THROUGH LATE AFTERNOON EARLY EVENING. WITH SOME
ADDITIONAL DESTABILIZATION POSSIBLE AND CU FIELD LOOKING MORE AND
MORE ENHANCED ON VISIBLE SATELLITE IMAGERY...EXPECT TO SEE SOME
ADDITIONAL THUNDERSTORM DEVELOPMENT ALONG AND SOUTHEAST OF THE I-71
CORRIDOR THROUGH MID AFTERNOON. AS THE FRONT PUSHES SOUTHEAST AND
WE LOSE SOME DIURNAL HEATING...EXPECT THUNDERSTORM THREAT TO
DIMINISH AT THE TAF SITES BY EARLY EVENING.

THE BOUNDARY WILL LIFT BACK NORTH AS A WARM FRONT LATE TONIGHT
INTO WEDNESDAY. MODELS CONTINUE TO FLUCTUATE ON THEIR TIMING AND
PLACEMENT OF THIS FRONT AS WELL AS THE EASTWARD TIMING/TRAJECTORY
OF AN MCS APPROACHING FROM THE WEST OVERNIGHT. THE OVERALL TREND
DOES APPEAR TO BE THAT THIS MCS WILL BEGIN TO WEAKEN/CONGEAL INTO
MORE OF A RAIN WITH EMBEDDED THUNDERSTORM TYPE COMPLEX LATE
TONIGHT/EARLY WEDNESDAY AS IT APPROACHES OUR AREA. THIS COMPLEX
WILL HAVE AN AFFECT ON HOW FAR NORTH THE FRONT MAKES IT ON
WEDNESDAY AND ALSO HOW QUICKLY WE ARE ABLE TO DESTABILIZE THROUGH
THE AFTERNOON. ASSUMING WE ARE ABLE TO DESTABILIZE
SUFFICIENTLY...SHEAR PROFILES ARE FAVORABLE FOR ORGANIZED STORM
DEVELOPMENT THROUGH WEDNESDAY AFTERNOON. WILL COVER THIS UNCERTAINTY
IN THE EXTENDED KCVG TAF PERIOD WITH A -SHRA/VCTS FROM MID
AFTERNOON ONWARD.

OUTLOOK...THUNDERSTORMS ARE LIKELY THROUGH EARLY THURSDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...AR
AVIATION...JGL
Hazardous weather outlook, Jun 3, 10:25 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1125 AM EDT TUE JUN 3 2014

INZ050-058-059-OHZ026-034-035-042>046-051>053-060-061-041530-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
1125 AM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
WEDNESDAY. SPECIFICS ON THE EVOLUTION OF THIS SYSTEM WILL CONTINUE
TO BE REFINED WITH FUTURE FORECASTS. AT THIS MOMENT...IT APPEARS
THAT THERE WILL BE AN ENHANCED THREAT FOR SUPERCELL THUNDERSTORMS
TO DEVELOP. THESE STORMS MAY PRODUCE HEAVY RAIN...LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

INZ066-073>075-080-KYZ089>100-OHZ054>056-062>065-070>074-077>082-088-
041530-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
1125 AM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS...WITH GUSTY
WINDS AND HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
WEDNESDAY. SPECIFICS ON THE EVOLUTION OF THIS SYSTEM WILL CONTINUE
TO BE REFINED WITH FUTURE FORECASTS. AT THIS MOMENT...IT APPEARS
THAT THERE WILL BE AN ENHANCED THREAT FOR SUPERCELL THUNDERSTORMS
TO DEVELOP. THESE STORMS MAY PRODUCE HEAVY RAIN...LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

In the hours before

Special weather statement, Jun 3, 2:29 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT TUE JUN 3 2014

OHZ061-062-032000-
GREENE OH-MONTGOMERY OH-
329 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY AND
SOUTHWESTERN GREENE COUNTIES THROUGH 400 PM EDT...

AT 324 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
CARROLLTON...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
KETTERING...BEAVERCREEK...WOODBOURNE-HYDE PARK...
XENIA...CENTERVILLE...BELLBROOK...TREBEIN...
GREENE COUNTY AIRPORT...SPRING VALLEY AND ROXANNA.

LAT...LON 3978 8425 3971 8393 3957 8398 3957 8399
      3960 8433

HATZOS
Special weather statement, Jun 3, 2:33 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
333 PM EDT TUE JUN 3 2014

OHZ063-072-080-032000-
CLINTON OH-FAYETTE OH-HIGHLAND OH-
333 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HIGHLAND...SOUTHERN
FAYETTE AND EASTERN CLINTON COUNTIES THROUGH 400 PM EDT...

AT 329 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF STAUNTON...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GREENFIELD.

ALSO...STAUNTON...EAST MONROE...NEW MARTINSBURG...ROCK MILLS AND GOOD
HOPE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3941 8334 3937 8337 3935 8337 3932 8339
      3939 8364 3950 8359 3946 8332

KURZ
Local storm report, Jun 3, 2:40 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             CENTERVILLE             39.82N 85.00W
06/03/2014  M0.25 INCH       WAYNE              IN   TRAINED SPOTTER

&&

SFH

The radar

The Cincinnati radar (KILN), 35 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Montgomery

When
June 3, 2:42 PM EST to 2:46 PM EST
Where
Montgomery County, 0.87 mi SE of Oak Ridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.640, -84.120

Thunderstorm Wind, Pike

When
June 3, 5:15 PM EST to 5:19 PM EST
Where
Pike County, 0.67 mi WNW of Waverly to 0.79 mi SSE of Zahns Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.133, -82.982

A tree was downed on Gordon Avenue and another was downed near Tipton Lane due to thunderstorm winds. A large limb was also downed in Waverly.

Thunderstorm Wind, Ross

When
June 3, 5:20 PM EST to 5:24 PM EST
Where
Ross County, 1.43 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.193, -83.001

A tree was reported down on a house along Prussia Road due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520967, 520968, 520969.